Wyoming, 2001

Damaging Wind in Wyoming, July 27, 2001

July 27, 2001 · NWS RIW · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 27, 1:46 PM MST, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 27, 1:46 PM MST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
246 PM MDT FRI JUL 27 2001

WEAK THUNDERSTORMS PULSING ACROSS SW THIS AFTERNOON. STORMS MAINLY
TRAINING ALONG DEW POINT BOUNDARY NEAR CO/UT BORDER.  SHORTWAVE JUST
NORTH OF RNO AT 20Z TO MOVE ACROSS N UT INTO SW WY THIS EVENING.
NOCTURNAL TS SHOULD BE CONFINED NEAR VORT CENTER AND AGREE MORE WITH
AVN SOLUTION TAKING VORT ACROSS SOUTHERN WY BORDER THAN FURTHER NORTH
POSITION OF ETA.  WILL KEEP ISOLD TS THROUGH FIRST PERIOD FOR SW
ZONES.  OTHERWISE CLEAR NIGHT WITH GOOD RADIATIONAL COOLING.  MAIN
FOCUS TURNS TO CRITICAL FIRE WX SITUATION DEVELOPING OVER WEEKEND.
110 KNOT JET DIGGING TROUGH OFF B.C. COAST TO ROUND BASE TONIGHT WITH
SHORTWAVE SHEARING ACROSS MONTANA SATURDAY.  DYNAMICS AND MOISTURE
NORTH WITH CWFA IN HOT AND WINDY DRY SLOT.  ASSOCIATED SURFACE FRONT
TO HIT NW CORNER AROUND 00Z SUNDAY AND STRETCHES ACROSS MT/WY BORDER.
SOUTHWARD PROGRESS WILL DEPEND LARGELY ON PUSH FROM CONVECTIVE
OUTFLOWS TO THE NORTH. WINDY SITUATION SETTING UP WITH PRESSURES
FALLING EAST OF DIVIDE IN ADVANCE OF FRONT AND FORECAST SOUNDINGS
SHOWING GRADUAL INCREASE IN WIND WITH HEIGHT UP TO 50 KT AT H5.  LND
AND CPR MAY COME CLOSE TO RECORD HIGHS 96 AND 97 RESPECTIVELY...ALL
OTHER RECORDS SAFE.  ON SUNDAY...INITIAL SHORTAVE CARVES BROAD TROUGH
FROM NW INTO DAKOTAS WITH CWFA UNDER DRY SW FLOW.  THOUGH POST FROPA
SURFACE GRADIENT WEAK WITH RISING PRESSURES TO NORTH...FORECAST
SOUNDINGS CONTINUE TO SHOW GOOD HOOKUP WINDS WITH LITTLE SPEED
SHEAR.  SO CONTINUED WINDY AND HOT EXCEPT FOR NORTH CENTRAL WHERE
SOME RELIEF LIKELY FROM WEAK FROPA.  IN EXTENDED...DRY SW FLOW
PREVAILS WITH MEAN TROUGH POSITION REMAINING OVER NW U.S. AND UPPER
HIGH OVER S PLAINS.  QUASI-STATIONARY FRONT MAY DIP DOWN INTO N
ZONES OCCASIONALLY DEPENDING MAINLY ON CONVECTIVE OUTFLOWS.

.RIW...RED FLAG WARNING THIS EVENING AND SATURDAY FOR ALL
MOUNTAIN ZONES...AND WEST...SOUTH AND CENTRAL LOWER ELEVATIONS.

AEM

In the hours before

Local storm report, Jul 27, 4:09 PM MST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
509 PM MDT FRI JUL 27 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0446 PM    7 E ROCK SPRINGS          WY   64 MPH TSTM WIND GUST
07/27/01   SWEETWATER                     64 MPH WIND GUST AT ROCK
                                          SPRINGS AIRPORT
Special weather statement, Jul 27, 4:54 PM MST, 59 minutes before
WYZ006-007-010-016-017-019-280100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
554 PM MDT FRI JUL 27 2001

AT 554 PM MDT...WEATHER RADAR INDICATED A CLUSTER OF SHOWERS AND
THUNDERSTORMS...STRETCHING FROM NORTH CENTRAL SUBLETTE COUNTY
WESTWARD...TO NORTHERN LINCOLN COUNTY.  THE INDIVIDUAL STORMS ARE
MOVING TO THE NORTHEAST AT 15 MPH.  THESE STORMS WILL CONTINUE TO
MOVE THROUGH NORTHERN LINCOLN AND NORTHERN SUBLETTE COUNTIES THROUGH
THE EVENING.  THE STORMS WILL PRODUCE FREQUENT LIGHTNING...BRIEF
HEAVY RAIN...AND WIND GUSTS TO 40 MPH.

IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORMS IN A STRONG
BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DO NOT SEEK
SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS.

FREY

WCJIN-WYNW-WYSW
Special weather statement, Jul 27, 5:05 PM MST, 48 minutes before
WYZ022>025-280100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
605 PM MDT FRI JUL 27 2001

AT 605 PM MDT...WEATHER RADAR INDICATED SHOWERS AND THUNDERSTORMS IN
EASTERN SWEETWATER COUNTY.  THE STORMS WERE FROM JUST WEST OF
BAIROIL...TO WAMSUTTER...TO THE RURAL AREAS OF SOUTHEAST SWEETWATER
COUNTY.  THESE STORMS WERE MOVING EAST AT 15 MPH...AND WILL LIKELY
PRODUCE WIND GUSTS FROM 30 TO 40 MPH.

STRONG AND GUSTY WINDS ARE LIKELY FROM THESE STORMS...BUT THERE WILL
BE LITTLE RAIN. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORMS
PASS.

FREY

WCJIN-WYSW

The radar

The Riverton/Lander radar (KRIW), 35 km away, was scanning. The volume nearest the first event began at 00:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
July 27, 5:53 PM MST
Where
Fremont County, (Lnd)hunt Fld Lander
Measured
55 kt (63 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.817, -108.733

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2001Every state in 2001This day in weather historyWarnings in Wyoming, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258149.